Florida, 2023

Flood in Florida, September 29, 2023

September 29, 2023 · NWS MFL · 1 event in 1 county or zone

A dissipating front across Central Florida along with a wide area of moisture streaming northward across the region led to the formation of locally heavy showers and thunderstorms during the afternoon hours across SE Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A dissipating front across Central Florida along with a wide area of moisture streaming northward across the region led to the formation of locally heavy showers and thunderstorms during the afternoon hours across SE Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 29, 11:47 AM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 29, 11:47 AM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1247 PM EDT Fri Sep 29 2023

...New SHORT TERM, MARINE, BEACHES...

.SHORT TERM...
(Rest of today through Saturday)
Issued at 1245 PM EDT Fri Sep 29 2023

South Florida remains within the presence of a large swath of
congealing moisture, equatorward of a diffuse quasi-stationary front
that currently straddles central Florida. Aloft, a stream of short-
wave impulses continues to drift through the mean mid/upper level
flow. This may allow for a low-level mass response in conjunction
with differential heating boundaries, such that steep moisture
convergence and commensurate forcing for ascent materialize. As a
result, scattered to numerous showers and thunderstorms will likely
develop through the afternoon and evening hours today. 12Z MFL
sounding indicates slight drying (although still plenty of
moisture), with PW dropping to 2.1 inches owing to a subtle backing
of winds out of the ESE within the boundary layer. A modest
augmentation of low-level SRH and wind shear can also be noticed,
which may allow for a few isolated stronger storms today. With that
being said, heavy rainfall yielding localized flooding is the main
concern for today, with a few isolated locations possibly receiving
rainfall totals up to 2-3 inches - primarily over interior portions
of South Florida, although still possible for populated metro
regions as well.

By tomorrow, aforementioned stationary boundary will continue to
meander along Lake Okeechobee and central Florida, with sea breeze
circulations likely developing along both coasts and propagating
inland. Deep tropical moisture will be maintained across South
Florida, with PW likely in excess of 2.0 inches region-wide. PoPs
continue to remain numerous in terms of coverage, with the greatest
rainfall footprint likely being realized over portions of the
interior. Localized flooding as a result of heavy rainfall and poor
drainage continues to be the primary hazard to monitor, while a few
overachieving storms could produce strong wind gusts and frequent
lightning.

Warm temperatures expected today, though milder at times as result
of abundant cloud coverage and rainfall. Afternoon maximum
temperatures in the upper 80s to lower 90s can be expected today and
tomorrow, with heat indices exceeding 100 degrees, and possibly
approaching 105-108 across portions of South Florida.

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 217 AM EDT Fri Sep 29 2023

Active weather is expected to continue through the remainder of the
weekend and into early next week as a large trough remains draped
across the eastern CONUS. This will assist the stationary frontal
boundary to stay in place across northern FL through the end of the
weekend. On Sunday, the boundary will keep the abundant tropical
moisture in South Florida for one last day (PWATS ~2.2-2.4").
Scattered to numerous showers and thunderstorms are expected on
Sunday with PoPs reaching 70-80% in the afternoon and evening. Sea
breezes and convective boundaries have been the essential players in
development this past week. A shortwave on Sunday will assist
convective development, which may lead to more activity. With the
exceptionally saturated grounds, flooding continues to be a
concern especially in Palm Beach and Broward Counties' flood prone
urban areas.

As we begin early next week, the stubborn frontal boundary will gain
momentum and push southwards. With this movement, it will bring
drier air into the region with the potential for PWATS to fall to
~1.5-1.8" and dew points drop into the upper 60s and low 70s. The
drier air will make its entrance likely mid-to-late  Monday; thus,
we will see the true drop in rain shower and thunderstorm coverage
and potential to start on Tuesday. The chance for PoPs will fall
into the 30-50% range, which is likely to continue through the long
term period. Temperatures for the period will be in the mid-80s to
low 90s with overnight lows mostly in the 70s.

&&

.AVIATION...
(12Z TAFS)
Issued at 724 AM EDT Fri Sep 29 2023

Mostly VFR conditions prevailing through early portions of the TAF
cycle, though ISLD SHRA/TSRA may develop near eastern terminals.
By 16-17Z, convective activity will increase region-wide, with
greatest coverage/impacts expected over interior. Short-fused
TEMPOs may be necessary to account for intermittent bouts of
convection. Winds generally ESE around 5-10 kt, becoming light/vrb
after 00Z.

&&

.MARINE...
Issued at 1245 PM EDT Fri Sep 29 2023

Generally light to moderate east to southeasterly winds will prevail
today, though backing out of the ENE/NE by the end of the weekend
and early next week.  Scattered to numerous showers and
thunderstorms will be possible today and through the weekend which
could result in locally hazardous marine conditions. Seas generally
2 to 4 feet today, as northerly swell increases due to a system off
the SE coast. Cautionary marine conditions may be realized into
early next week in association with an uptick in winds, as a front
departs to the northeast (in the western Atlantic waters).

&&

.BEACHES...
Issued at 1245 PM EDT Fri Sep 29 2023

A high risk of rip currents will continue for the Palm Beach County
beaches through the weekend with a moderate risk for the Broward
County and Miami-Dade County beaches. An elevated risk of rip
currents is likely to persist for the Atlantic beaches through this
weekend due to moderate easterly wind flow. The rip current risk may
continue into next week, with a high risk for rip currents likely
for the entire east coast.

Minor to moderate coastal flooding is possible during high tide
cycles this weekend along the Atlantic and gulf coast beaches due to
King Tides. A Coastal Flood Advisory has been extended for the
Atlantic coast of South Florida through at least Sunday. For the
west coast and far southern coastal Miami-Dade County, minor coastal
flooding is possible, and a Coastal Flood Statement has also been
extended through at least Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            79  90  78  88 /  30  70  70  80
West Kendall     77  92  76  90 /  30  70  70  80
Opa-Locka        78  90  77  89 /  30  70  70  80
Homestead        78  89  77  88 /  30  70  70  80
Fort Lauderdale  78  89  77  87 /  40  70  70  80
N Ft Lauderdale  79  90  77  88 /  40  70  70  80
Pembroke Pines   78  90  77  88 /  30  70  70  80
West Palm Beach  77  89  76  87 /  40  80  70  80
Boca Raton       78  90  77  88 /  40  70  70  80
Naples           78  92  77  91 /  40  80  50  80

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 3 PM EDT Sunday for FLZ168-172-173.

     High Rip Current Risk through Sunday evening for FLZ168.

AM...None.
GM...None.
&&

SHORT TERM...Bhatti
LONG TERM....JS
AVIATION...Bhatti
Hazardous weather outlook, Sep 29, 8:44 AM EST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
944 AM EDT Fri Sep 29 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
301345-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
944 AM EDT Fri Sep 29 2023

...Scattered/Numerous Thunderstorms Possible Today...
...Minor to Moderate Coastal Flooding Possible For South Florida...
...High Risk of Rip Currents for the Palm Beach County Beaches...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: Scattered to numerous thunderstorms are possible
though tonight, which may contain gusty winds, heavy rain, and
frequent lightning.

Flooding: Slow-moving or repeated storms may lead to localized
flooding.

Coastal Flooding: Minor to moderate coastal flooding is possible
along the east coast of South Florida during high tide cycles. Minor
coastal flooding is possible along the western and far southern
portions of the region.

Rip Currents: A high risk for rip currents will persist across the
Palm Beaches, with a moderate risk of rip currents across the
Broward and Miami-Dade beaches.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered to numerous showers and thunderstorms will be possible
each afternoon and evening through the weekend before going isolated
for next week. Localized flooding will continue to be possible each
day with any concentration of showers and thunderstorms over the same
areas.

Minor to moderate coastal flooding may persist along the Atlantic
coast of South Florida through the weekend, especially during periods
of high tide.

An elevated risk of rip currents will likely persist along the east
coast of South Florida over the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Sep 29, 11:48 AM EST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Miami FL
1248 PM EDT Fri Sep 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     Coastal Flood    1 ENE West Palm Beach   26.71N 80.05W
09/29/2023                   AMZ650             FL   Broadcast Media

            Broadcast Media reported via social media,
            coastal flooding on Flagler in West Palm
            Beach during this mornings high tide cycle.

&&

Fisher

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Broward

When
September 29, 1:00 PM EST to 5:00 PM EST
Where
Broward County, 1.1 mi NNW of (Fll)ft Laudrdl Intl to 1.6 mi E of Lauderhill
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
26.085, -80.154

Street flooding was reported in Fort Lauderdale, mainly in the Edgewood and Melrose Manors neighborhoods. Up to 2.5 inches of rain was measured in this area, and this rain fell in less than an hour.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142256.